Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 6, 2018, 4:49 PM EDT for Harnett County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 4:49 PM EDT (20:49 UTC)
- Expired
- Aug 6, 2018, 5:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Raleigh, NC
County Harnett County, NC
The radar
The Raleigh/Durham radar (KRAX), 39 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 874 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
924
WWUS82 KRAH 062049
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
449 PM EDT MON AUG 6 2018
NCZ042-077-062145-
Johnston NC-Harnett NC-
449 PM EDT MON AUG 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARNETT AND
SOUTHWESTERN JOHNSTON COUNTIES UNTIL 545 PM EDT...
At 448 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Angier to 6 miles
southwest of Smithfield. Movement was southeast at 10 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Smithfield, Lillington, Dunn, Angier, Benson, Erwin, Coats, Four
Oaks, Raven Rock State Park and Coats Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover. SEEK SHELTER
IMMEDIATELY inside a sturdy structure and stay away from windows.
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
&&
LAT...LON 3521 7899 3556 7894 3555 7881 3552 7871
3554 7868 3552 7838 3534 7821 3532 7824
3532 7829 3529 7830 3526 7841 3526 7849
3532 7854 3530 7858 3527 7858 3525 7862
3527 7872 3526 7880 3524 7887 3523 7888
TIME...MOT...LOC 2048Z 331DEG 10KT 3546 7875 3547 7844
$$
WSSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 4:00 PM EDT, 49 minutes earlier.
Area forecast discussion, Aug 6, 4:00 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 400 PM EDT Mon Aug 6 2018 .SYNOPSIS... On the northern periphery of weakening sub-tropical high pressure over the southeastern U.S., a surface trough will strengthen in the lee of the Appalachians through Wednesday, then move eastward and offshore Wednesday night or early Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 400 PM Monday... Forecast rationale remains unchanged. Deepening mid-upr low centered near KWAL per 12Z upr air and WV satellite data will drift only slowly enewd through tonight. A sub- tropical ridge centered over cntl AL/GA has weakened during the past 24 hours; and the models suggest this tendency will continue. Between these two primary, nearby features aloft, a couple of weak upr level perturbations also evident in satellite imagery stretching from ern OH swwd to n-cntl KY will drift slowly sewd, in nwly flow around the aforementioned upr low, into VA/NC by 12Z Tue. Preceding them, a compact convective cluster over the nrn Cumberland Plateau, and strengthening MCV per recent acceleration of the mid level flow evident in KMRX VWP data, will settle sewd into the wrn and srn NC Piedmont this evening. At the surface, a couple of lee troughs were analyzed at 16Z from near BWI-RIC-RDU-CLT, and from CHO-LYH-HKY, respectively. Outflow, remnant from morning convection near PTB has become increasingly- evident in visible satellite imagery early this afternoon over sern VA/far nern NC, while other old outflow, though no longer discernible in observational data, may linger over the nern NC Piedmont based on the location and slow extrapolation of those features in regional radar loops from Sunday aft-eve. Showers and storms are likely to initiate along the surface troughs and in the vicinity of the aforementioned outflow boundaries, particularly where mid level temperatures are residually cooler in association with the mid-upr low, in an area of deepening cumulus from e-cntl VA sswd roughly along US Highway 1 in cntl NC. This scattered activity should then propagate sewd along outflow and with a light, mean nwly steering flow. Other, more isolated development will likely focus along the upstream lee trough, over the Foothills and perhaps wrn Piedmont, before probably being overtaken by the convection influenced by the aforementioned MCV, and from cold pools/outflow moving off the mountains. That activity would then most likely affect the srn Piedmont during the evening hours. Mid level flow and effective bulk shear values are expected to remain relatively weak, despite some weak mid level acceleration over swrn NC/nwrn SC, by the approaching upstream MCV. As such, storms will be of the typical, pulse/multi-cell variety, with a threat of strong to damaging downburst winds, owing to high DCAPE values aoa 1000 J/kg over cntl NC. Near persistence, to slightly hotter temperatures in the lwr to mid 90s are expected this afternoon, given the continued presence and favorable location of the sub-tropical ridge for hot conditions in the Carolinas. Associated heat index values will peak in the upr 90s to around 100 or so degrees. Similarly persistent and muggy lows, mainly in the lwr-mid 70s, are expected tonight. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 350 PM Monday... A weak mid-upr level shear axis, and possible remnant MCV now centered near TRI, may linger over sern NC early Thu, with an area of associated mid-high clouds over the Sandhills and srn Coastal Plain to start the day. Otherwise, a ridge axis and associated anticyclonic flow aloft will extend newd across the Carolinas from a sub-tropical ridge centered over the southeast U.S., with a lee surface trough likely to sharpen with diurnal heating over the Piedmont. The lee trough, and lower predictability differential heating and/or outflow boundaries related to the aforementioned MCV, or convection that occurs through early tonight, will likely become foci for isolated to scattered deep convective development once again, as a continued moist/humid boundary layer is strongly heated into the lwr-mid 90s. Given a lack of support aloft, this activity is likely to weaken/dissipate through midnight, with persistence lows again in the lwr-mid 70s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 212 PM Monday... The overall weather in the extended will be characterized by a gradual increase in the typical diurnal summer convection and temperatures gradually decreasing from near/just above normal to start the period to near/just below normal by the end of the period. The surface piedmont trough will remain over the Carolinas and VA, shifting ever so slightly eastward, through the end of the week. Meanwhile aloft, a trough will amplify while slowly approaching the area. Expect the trough to gradually encroach on and/or move into central NC through the remainder of the week. There continue to be model differences with respect to this system, as the GFS tries to cut off a low over the lower Great Lakes Saturday night/Sunday while the ECMWF remains an open trough. Both are expected to remain to the west and/or north of central NC through Monday and as NC will largely be on the east side of the trough, expect continued moisture advection into the area and increasing aft/eve convection chances to high-end chance for the end of the period. The cloud cover and precipitation should keep temperatures nearly steady or result in a slight decrease through the period and over the weekend. Highs generally in the mid 80s to around 90 degrees and lows in the upper 60s to low 70s. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 200 PM Monday... Scattered showers and storms are expected to have greatest coverage and intensity near RDU and RWI this afternoon, then mainly south of the Triad, toward AFP and CLT, this evening. Patchy fog and associated ceilings will be possible Tue morning, mainly at RWI and perhaps FAY. Outlook: Scattered, diurnal showers and storms are expected to focus along a lee trough over cntl NC each afternoon-evening, particularly Tue and Wed, followed by increasing convective coverage on Sat, when a cold front is forecast to settle into the region. Otherwise, patchy morning fog/stratus will be possible, mainly at ern TAF sites. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...MWS LONG TERM...KC AVIATION...MWS
Hazardous weather outlook, Aug 6, 2:14 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 214 PM EDT Mon Aug 6 2018 NCZ008>011-025>028-040>043-073>078-083>086-088-089-071815- Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett- Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 214 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Thunderstorms this afternoon will be capable of producing wind gusts up to 50 or 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-021>024-038-039-071815- Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph- 214 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, Aug 6, 2:13 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
213 PM EDT MON AUG 6 2018
NCZ011-027-028-061915-
Edgecombe NC-Nash NC-Halifax NC-
213 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NASH...NORTHWESTERN
EDGECOMBE AND SOUTHWESTERN HALIFAX COUNTIES UNTIL 315 PM EDT...
At 213 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Littleton, or 14 miles southwest of Halifax, moving
southeast at 20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Enfield, Whitakers, Glenview, Battleboro and Medoc Mountain State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3623 7798 3634 7783 3616 7753 3604 7756
3601 7772
TIME...MOT...LOC 1813Z 307DEG 16KT 3624 7783
HAINESSpecial weather statement, Aug 6, 3:12 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
312 PM EDT MON AUG 6 2018
NCZ011-028-062015-
Edgecombe NC-Halifax NC-
312 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN EDGECOMBE AND
SOUTHEASTERN HALIFAX COUNTIES UNTIL 415 PM EDT...
At 311 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Halifax, moving east at 10 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Scotland Neck, Enfield, Whitakers, Hobgood, Speed, Leggett and
Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3607 7733 3600 7741 3595 7737 3584 7741
3608 7773 3611 7771 3615 7770 3613 7772
3616 7774 3628 7770 3624 7738 3621 7738
3618 7731 3616 7730
TIME...MOT...LOC 1911Z 285DEG 10KT 3617 7765
WSSSpecial weather statement, Aug 6, 3:40 PM EDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Raleigh NC 340 PM EDT MON AUG 6 2018 NCZ041-042-077-062030- Johnston NC-Harnett NC-Wake NC- 340 PM EDT MON AUG 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARNETT...SOUTH CENTRAL WAKE AND SOUTHWESTERN JOHNSTON COUNTIES UNTIL 430 PM EDT... At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near Garner, or 15 miles southeast of Cary, moving southeast at 10 mph. Wind gusts up to 40 mph will be possible with this storm. Heavy rain and minor flooding will also be possible with this storm. Locations impacted include... Garner, Fuquay-Varina, Angier, Coats, Four Oaks, Coats Crossroads and Lake Benson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, and other light outdoor objects. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3563 7878 3570 7858 3538 7827 3543 7885 TIME...MOT...LOC 1940Z 335DEG 10KT 3560 7865 WSS
Special weather statement, Aug 6, 4:09 PM EDT, 40 minutes before
Special Weather Statement National Weather Service Raleigh NC 409 PM EDT MON AUG 6 2018 NCZ026-027-041>043-062115- Nash NC-Johnston NC-Franklin NC-Wake NC-Wilson NC- 409 PM EDT MON AUG 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...EAST CENTRAL WAKE...NORTHEASTERN JOHNSTON...NORTHWESTERN WILSON AND SOUTH CENTRAL FRANKLIN COUNTIES UNTIL 515 PM EDT... At 409 PM EDT, Doppler radar was tracking a strong thunderstorm near Bunn, or 14 miles south of Louisburg, moving southeast at 10 mph. Wind gusts up to 40 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Zebulon, Bailey, Bunn, Spring Hope, Middlesex, Sims, Pilot, Emit, Buckhorn Reservoir and New Hope. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, and other light outdoor objects. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning, especially in urban areas where prolonged heavy rain can quickly lead to flooding. && LAT...LON 3588 7838 3601 7823 3582 7789 3567 7824 TIME...MOT...LOC 2009Z 311DEG 10KT 3590 7824 WSS
Special weather statement, Aug 6, 4:38 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
438 PM EDT MON AUG 6 2018
NCZ039-040-062130-
Chatham NC-Randolph NC-
438 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANDOLPH AND
SOUTHWESTERN CHATHAM COUNTIES UNTIL 530 PM EDT...
At 438 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Siler City, moving southeast at 10 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Siler City, Goldston, Harpers Crossroads, Coleridge and Hasty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
&&
LAT...LON 3576 7957 3558 7921 3552 7942 3551 7960
3561 7970
TIME...MOT...LOC 2038Z 311DEG 8KT 3565 7958
WSSSpecial weather statement, Aug 6, 4:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
449 PM EDT MON AUG 6 2018
NCZ042-077-062145-
Johnston NC-Harnett NC-
449 PM EDT MON AUG 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARNETT AND
SOUTHWESTERN JOHNSTON COUNTIES UNTIL 545 PM EDT...
At 448 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Angier to 6 miles
southwest of Smithfield. Movement was southeast at 10 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Smithfield, Lillington, Dunn, Angier, Benson, Erwin, Coats, Four
Oaks, Raven Rock State Park and Coats Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover. SEEK SHELTER
IMMEDIATELY inside a sturdy structure and stay away from windows.
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
&&
LAT...LON 3521 7899 3556 7894 3555 7881 3552 7871
3554 7868 3552 7838 3534 7821 3532 7824
3532 7829 3529 7830 3526 7841 3526 7849
3532 7854 3530 7858 3527 7858 3525 7862
3527 7872 3526 7880 3524 7887 3523 7888
TIME...MOT...LOC 2048Z 331DEG 10KT 3546 7875 3547 7844
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:46 PM EDT | Special Weather Statement | RAH | Halifax | 59 min |
| Aug 6, 2:11 PM EDT | Special Weather Statement | RAH | Halifax | 34 min |
| Aug 6, 2:13 PM EDT | Special Weather Statement | RAH | Halifax | 62 min |
| Aug 6, 2:32 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Halifax, Nash | 95 min |
| Aug 6, 2:33 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Halifax, Nash | 103 min |
| Aug 6, 3:12 PM EDT | Special Weather Statement | RAH | Halifax | 63 min |
| Aug 6, 3:40 PM EDT | Special Weather Statement | RAH | Johnston | 50 min |
| Aug 6, 3:57 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 48 min |
| Aug 6, 4:09 PM EDT | Special Weather Statement | RAH | Nash | 66 min |
| Aug 6, 4:38 PM EDT | Special Weather Statement | RAH | Chatham | 52 min |
| Aug 6, 5:29 PM EDT | Special Weather Statement | RAH | Lee | 61 min |
| Aug 6, 5:39 PM EDT | Special Weather Statement | RAH | Wilson | 51 min |
| Aug 6, 5:46 PM EDT | Areal Flood Advisory | RAH | Wilson | 85 min |
| Aug 6, 5:56 PM EDT | Special Weather Statement | RAH | Lee | 64 min |
| Aug 6, 6:03 PM EDT | Flash Flood Warning | RAH | Wilson | 68 min |
| Aug 6, 6:14 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Wake | 46 min |
| Aug 6, 6:25 PM EDT | Special Weather Statement | RAH | Hoke, Montgomery, Moore, Richmond | 65 min |
| Aug 6, 6:43 PM EDT | Areal Flood Advisory | RAH | Montgomery, Moore, Richmond | 2 hr |
| Aug 6, 6:52 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke | 53 min |
| Aug 6, 7:35 PM EDT | Special Weather Statement | RAH | Hoke | 55 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.